Mood Stabilizers & Stimulants?

Discussion in 'General Parenting' started by Bugsy, Oct 12, 2007.

  1. Bugsy

    Bugsy New Member

    Hi all,
    My son has been rage free/meltdown free for 5 months now. Yeah no violence and more managable. At first we were just so grateful for not being bitten, etc etc. Now we really need to start to once again try to address the adhd symptoms. Prior to mood stabilizers and the proper diagnosis, we had tried metedate, adderall, tenex, and while working on the mood we tried focalin and clonipin. All causing very bad side effects mood/behavior wise. Now we have gradually been upping strattera. He is starting 65mg today. We have seen perhaps a little benefit but certainly not enough.

    Yesterday the psychiatrist and I agreed that after we see what happens this month with the upping of the strattera then we will dicuss the next options.

    He is SOO mood sensitive that it is scary to try anything now that he is not raging but the truth is not raging still does not mean that he is functioning well. He is in a regular first grade at a small private school. His teacher is amazing and making good accomodations and sees how bright he is. His focus is poor, he is not disruptive, he talks A LOT when given the opportunity, and she is concerned about his mental energy. He wants to be done quickly, needs many breaks and has trouble thinking through tasks that he can't answer quickly.

    At home, the adhd symptoms are blaring.

    Anyway, the question is if people have had good experiences with stabilizing mood and then adding a stimulant for focus.

    Bugsy's mom
  2. smallworld

    smallworld Moderator

    For what it's worth, our docs are underwhelmed with Strattera's efficacy in treating ADHD. They say it works in only about 40 percent of cases.

    Every child is different in terms of how he reacts to medications. We have tried just about every stimulant out there, and my son does best on Focalin XR in the morning and a second dose of short-acting Focalin in the afternoon for homework. We use low doses because his tics and irritability increase when we go higher.

    Another medication to look into and ask the psychiatrist about is Provigil. It is prescribed for narcolepsy, but has been used for ADHD as well.

    Has your son ever had neuropsychologist testing and a full neurological workup?
  3. jal

    jal Member

    Your son sounds just like mine. We have tried Metadate, Ritalin, Adderrall, Vyvanse and one other, all with no luck, just very bad reactions after the first 3 days. Unfortunately, we have not had good luck introducing any stimulant. We are trialing Strattera now, seems to be going OK as he's had 4 great days at school in a row! Mine is one Depakote and Abilify also, but he still has rages. Especially as soon as he gets off the bus. At home too the ADHD is evident.

    It is scary to introduce after having a level of calm.
  4. Bugsy

    Bugsy New Member

    smallworld, yes he has had neuropsychologist testing and a full neurological workup, even beyond. We have had a sleep study, blood work with a endocrenologist and so on.

    jal, ours do sound VERY MUCH alike. I read other posts of yours and on paper it really seems that our 2 are very similiar. I remember we trialed lithium at the same time and I am thankful that it has been the only medication to really make any true effect without a side effect. Funny that you used the word calm because our house is NEVER calm. But atleast I am not being physically hurt.

    Thanks for the input and I would love to hear more experiences.
  5. gcvmom

    gcvmom Here we go again!

    After a medication wash in mid-June, my difficult child 2 started Depakote ER and then we re-introduced a stimulant in early August. We started with Daytrana patch and he did fine, but we're still tweaking the medications. No more obsessing, no more agitation or nuclear meltdowns, no more scary daredevil stunts, no more inappropriate antics.

    He's now on Focalin XR and it seems to hold him pretty good, but not sure we've got the Depakote sorted out yet -- he levels were too high at 1000mg, but now that he's back down to 750mg for the past week he's more anxious and prone to emotional outbursts. (He also started bedwetting out of the blue after being at 1000mg for two weeks and he was picking at his finger and toenails and skin -- weird)

    The stimulant gets him through the school day pretty well, but he still needs a short-acting booster in the afternoon for homework.
  6. susiestar

    susiestar Roll With It

    We had similar reaction to depakote. In our case we added risperdal because violence issues.


  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Childhood mania looks a lot like ADHD. THe racing thoughts, inability to sit still, hypernness could also be part of the bipolar. If it were me, I wouldn't want to add a stimulant. THey tend to mess with bipolar moods. Our kids WON'T be perfect. What kids are?
  8. crazymama30

    crazymama30 Active Member

    My son was able to tolerate Daytrana once he was stable on mood stabilizers. In all honesty, he is still a little hyper and has problems focusing, but things are so much better. I think he does better with Daytrana due to the way the medications are released from a transdermal patch. They are released in a measured amount every hour, and with time release pills, there is usually a large percentage dumped into the system in the first hour, and the rest is dumped in later. For my son, this was too much stimulant at one time.

    What I have noticed is that it is very apparent when we need to increase the Lamictal, as he gets very sensitive and moody in the evenings. We have only done this once.

    I have noticed huge improvements in impulsivity, and also more emotional empathy and he's just plain old reasonable. He still gets in trouble, but he is a kid and what kid doesn't? I never thought he would be able to be on stims and be stable.